Alert archive / Georgia / Flash Flood Watches in 2020

Flash Flood Watch 12, NWS Atlanta, GA

October 10, 202016 counties in Georgia

NWS Atlanta, GA issued this flash flood watch at Oct 10, 2020, 4:01 AM EDT for 16 counties in Georgia. It took effect at Oct 10, 2020, 5:00 PM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Oct 10, 2020, 4:01 AM EDT (08:01 UTC)
In effect from
Oct 10, 2020, 5:00 PM EDT
Expired
Oct 11, 2020, 3:35 AM EDT
In force
11 hr
Issued by
NWS Atlanta, GA
Flood severity
None

Counties Cherokee County, GA, Cobb County, GA, Dawson County, GA, DeKalb County, GA, Fannin County, GA, Forsyth County, GA, Fulton County, GA, Gilmer County, GA, Gwinnett County, GA, Hall County, GA, Lumpkin County, GA, Murray County, GA, Pickens County, GA, Towns County, GA, Union County, GA, White County, GA

The radar

The Atlanta radar (KFFC), 120 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2020-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2020-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
446 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

968 
WGUS62 KFFC 100801
FFAFFC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Peachtree City GA
401 AM EDT Sat Oct 10 2020

GAZ006-008-009-015-016-101615-
/O.NEW.KFFC.FF.A.0012.201010T2100Z-201012T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fannin-Union-Towns-Lumpkin-White-
Including the cities of , Dahlonega, and Cleveland
401 AM EDT Sat Oct 10 2020

...FLASH FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH SUNDAY 
EVENING...

The National Weather Service in Peachtree City has issued a

* Flash Flood Watch for portions of north central Georgia and 
  northeast Georgia, including the following areas, in north central 
  Georgia, Fannin, Lumpkin and Union. In northeast Georgia, Towns 
  and White.

* From this afternoon through Sunday evening

* Periods of heavy rainfall are expected across the area with the 
  rain bands of the remnants of Hurricane Delta as it tracks inland 
  west and north of the area through Monday. Associated rainfall 
  totals of 3 to 4 inches are expected in a swath along the 
  northeast Georgia mountains with locally higher amounts possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to 
Flash Flooding. Flash Flooding is a very dangerous situation. You 
should monitor later forecasts and be prepared to take action should 
Flash Flood Warnings be issued.

&&

$$
3 follow-up statements
755 
WGUS62 KFFC 101609
FFAFFC

Flood Watch
National Weather Service Peachtree City GA
1209 PM EDT Sat Oct 10 2020

GAZ006-008-009-015-016-110400-
/O.CON.KFFC.FF.A.0012.201010T2100Z-201012T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fannin-Union-Towns-Lumpkin-White-
Including the cities of , Dahlonega, and Cleveland
1209 PM EDT Sat Oct 10 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 5 PM EDT THIS AFTERNOON 
THROUGH SUNDAY EVENING...

The Flash Flood Watch continues for

* Portions of north central Georgia and northeast Georgia, including 
  the following areas, in north central Georgia, Fannin, Lumpkin and 
  Union. In northeast Georgia, Towns and White.

* From 5 PM EDT this afternoon through Sunday evening

* Periods of heavy rainfall are expected across the northeast 
  Georgia mountains with the passage of the remnants of Hurricane 
  Delta as it tracks north of the area through early Monday morning. 
  Associated rainfall totals of 2 to 4 inches are expected in the 
  northeast Georgia mountains with locally higher amounts possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to 
Flash Flooding. Flash Flooding is a very dangerous situation. You 
should monitor later forecasts and be prepared to take action should 
Flash Flood Warnings be issued.

&&

$$
570 
WGUS62 KFFC 110130
FFAFFC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Peachtree City GA
930 PM EDT Sat Oct 10 2020


GAZ005-007-013-014-021>023-032>034-045-110930-
/O.EXA.KFFC.FF.A.0012.000000T0000Z-201012T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Murray-Gilmer-Pickens-Dawson-Cherokee-Forsyth-Hall-Cobb-
North Fulton-Gwinnett-DeKalb-
Including the cities of Gainesville, Marietta, Atlanta, 
Lawrenceville, and Decatur
930 PM EDT Sat Oct 10 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...

The National Weather Service in Peachtree City has expanded the

* Flash Flood Watch to include portions of north central Georgia 
  and northwest Georgia...including the following areas...in 
  north central Georgia...Cherokee...Cobb...Dawson...DeKalb... 
  Forsyth...Gilmer...Gwinnett...Hall...North Fulton and Pickens. 
  In northwest Georgia...Murray. 

* Through Sunday evening

* Periods of heavy rainfall are expected across portions of north
  and northeast Georgia as the remnants of Hurricane Delta track 
  across the area through Sunday. Rainfall totals of 2 to 4 inches
  are expected with locally higher amounts possible. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to Flash Flooding. Flash Flooding is a very dangerous situation.
You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

GAZ006-008-009-015-016-110930-
/O.CON.KFFC.FF.A.0012.000000T0000Z-201012T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fannin-Union-Towns-Lumpkin-White-
Including the cities of Dahlonega and Cleveland
930 PM EDT Sat Oct 10 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY EVENING...

The Flash Flood Watch continues for

* Portions of north central Georgia and northeast Georgia... 
  including the following areas...in north central Georgia... 
  Fannin...Lumpkin and Union. In northeast Georgia...Towns and 
  White. 

* Through Sunday evening

* Periods of heavy rainfall are expected across portions of north
  and northeast Georgia as the remnants of Hurricane Delta track 
  across the area through Sunday. Rainfall totals of 2 to 4 inches
  are expected with locally higher amounts possible. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to Flash Flooding. Flash Flooding is a very dangerous situation.
You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
136 
WGUS62 KFFC 110735
FFAFFC

Flood Watch
National Weather Service Peachtree City GA
335 AM EDT Sun Oct 11 2020

GAZ005>009-013>016-021>023-032>034-045-110845-
/O.CAN.KFFC.FF.A.0012.000000T0000Z-201012T0400Z/
Murray-Fannin-Gilmer-Union-Towns-Pickens-Dawson-Lumpkin-White-
Cherokee-Forsyth-Hall-Cobb-North Fulton-Gwinnett-DeKalb-
Including the cities of , Lawrenceville, Dahlonega, Gainesville, 
Marietta, Cleveland, Atlanta, and Decatur
335 AM EDT Sun Oct 11 2020

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of north central Georgia...
northeast Georgia and northwest Georgia, including the following 
areas, in north central Georgia, Cherokee, Cobb, Dawson, DeKalb, 
Fannin, Forsyth, Gilmer, Gwinnett, Hall, Lumpkin, North Fulton, 
Pickens and Union. In northeast Georgia, Towns and White. In 
northwest Georgia, Murray has been cancelled.

The Flood Watch is cancelled. Flooding is no longer expected to pose 
a threat. Please continue to heed remaining road closures.


$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood watch went out at Oct 10, 2:05 AM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Oct 10, 2:05 AM EDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
205 AM EDT Sat Oct 10 2020

.PREV DISCUSSION... /Issued 746 PM EDT Fri Oct 9 2020/

UPDATE...
Made some updates to the forecast a littler earlier to reflect the
current precip trends on the radar. Band of light rain across the
northern suburbs remains persistent this evening, but should
continue to slowly lift northward this evening. On and off shra
likely overnight.Thunder chances remain low, but do increase
during the afternoon tomorrow. Raised pops through Saturday night.
Also, have made tweaks to the hourly pops and dews.

PREV DISCUSSION... /Issued 342 PM EDT Fri Oct 9 2020/

SHORT TERM /Tonight through Saturday Night/...

The forecast area remains under the western Atlantic upper ridge
and on the eastern fringes of the influence of Delta. Scattered
showers have been moving northward over the area during the day
and should continue to develop overnight. Delta is expected to
move into the Lower MS River Valley tonight and Saturday...winding
up over northern AL by the end of the short term. Models indicate
that we will remain in an east to southeast flow of moist tropical
air as a warm front struggles to move from southern GA into
central GA during the day Saturday. The continued easterly flow
could pose a potential flood threat to the northeast corner of the
forecast area with totals of two to three inches possible.
However...at this time the heaviest rains are on track for 00z
Sunday and beyond...so we opted to hold off on any Flash Flood
Watch for now. Instability increases a bit by Saturday with the
progression of the warm front. There is a mention of thunder
mainly for Saturday and Saturday night.

41

LONG TERM /Sunday through Friday/...

The long term period begins on Sunday morning with the
center of Tropical Depression Delta located near the Mississippi-
Alabama-Tennessee borders, and deep-layer tropical moisture
continuing to overspread the CWA. Periods of heavy rain and a threat
for flash flooding will be concerns on Sunday -- especially across
northeast Georgia, as southerly winds maximize orographic uplift
along the higher terrain -- as numerous showers and isolated
thunderstorms move through with Delta's passage across the Tennessee
Valley. QPF across northeast Georgia on Sunday ranges from 1 to 2
inches, and this is on top of 1 to 2 inches expected the day before.
So, totals over Saturday and Sunday across northeast Georgia will
range from 2 to 4 inches with locally higher totals possible. Across
the rest of north Georgia, 0.25 to 0.5 inch of rainfall is expected
on Sunday. Even lesser amounts are expected across central Georgia.

Models are progging bulk shear of 30 to 40 knots across north
Georgia on Sunday as the upper-level reflection of Delta becomes an
open wave and traverses the area. As a result, some showers and
storms in the rainbands could become better organized, so gusty
winds and a brief tornado or two cannot be ruled out.

The remnants of Delta will continue to lift to the northeast as the
system is absorbed into the westerlies on Monday. Lingering moisture
from Delta looks to be out of the CWA by Monday afternoon/evening,
with shortwave ridging briefly building in from the west. Then, an
upper-level trough sliding across the north-central U.S. will drag a
cold front through the CWA on Tuesday. For now, I have slight chance
PoPs for northern and northwestern Georgia on Tuesday, as the front
does not look to have much moisture to work with. West/northwest
upper-level flow behind the front will keep conditions dry and
temperatures fairly seasonable for Wednesday and Thursday.

Martin

&&

.AVIATION...
06Z Update...
LIFR/IFR/MVFR conditions will persist through the forecast period
with off and on SHRA with best timing 18-06Z. Winds will stay
E/SE through the period with a shift to more southerly by the end
of the period. Wind speeds will be 8-11kts with gust near 20kts
expected after 10Z.

//ATL Confidence...06Z Update...
Med confidence all elements.

Atwell

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          76  68  79  66 /  80  90  70  50
Atlanta         76  69  80  66 /  80  90  70  40
Blairsville     69  63  73  62 /  90 100  80  60
Cartersville    76  68  81  66 /  80  90  70  50
Columbus        81  71  84  68 /  80  80  60  20
Gainesville     72  67  77  66 /  80 100  80  60
Macon           84  70  86  66 /  60  70  60  30
Rome            77  69  80  66 /  80  90  70  50
Peachtree City  78  69  81  66 /  80  90  70  40
Vidalia         84  72  86  68 /  40  40  60  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Atwell
LONG TERM....Martin
AVIATION...Atwell
Hazardous weather outlook, Oct 9, 10:23 PM EDT, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1023 PM EDT Fri Oct 9 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-110230-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1023 PM EDT Fri Oct 9 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

Heavy rain is possible overnight, especially across portions of
North Georgia.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Isolated thunderstorms and periods of heavy rainfall will be
possible across north and central Georgia Saturday through
Sunday, as the remnants of Hurricane Delta move by the area.
Isolated flooding and flash flooding will be possible, especially
across northeastern Georgia, where the heaviest rainfall is
currently forecast to occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 4:27 PM EDTTornado WarningFFCChattahoochee, Marion, Muscogee, Stewart27 min
Oct 10, 4:29 PM EDTSpecial Weather StatementFFCHarris31 min
Oct 10, 4:39 PM EDTTornado WarningFFCHarris, Muscogee51 min
Oct 10, 4:58 PM EDTSpecial Weather StatementFFCJackson32 min
Oct 10, 5:01 PM EDTSpecial Weather StatementFFCWalton29 min
Oct 10, 5:03 PM EDTSpecial Weather StatementFFCMuscogee27 min
Oct 10, 5:12 PM EDTSpecial Weather StatementFFCTroup33 min
Oct 10, 5:13 PM EDTTornado WarningFFCGwinnett, Walton32 min
Oct 10, 5:17 PM EDTSpecial Weather StatementFFCMarion28 min
Oct 10, 5:20 PM EDTSpecial Weather StatementFFCLaurens25 min
Oct 10, 5:27 PM EDTTornado WarningFFCHarris, Meriwether, Pike, Talbot, Upson48 min
Oct 10, 5:36 PM EDTSpecial Weather StatementFFCCarroll, Heard24 min
Oct 10, 5:38 PM EDTTornado WarningFFCCarroll, Heard37 min
Oct 10, 5:43 PM EDTSpecial Weather StatementFFCCoweta32 min
Oct 10, 5:44 PM EDTSpecial Weather StatementFFCWebster31 min
Oct 10, 5:46 PM EDTSpecial Weather StatementFFCTalbot29 min
Oct 10, 5:53 PM EDTSpecial Weather StatementFFCHarris37 min
Oct 10, 6:03 PM EDTSpecial Weather StatementFFCJohnson27 min
Oct 10, 6:10 PM EDTTornado WarningFFCCarroll, Coweta, Fulton35 min
Oct 10, 6:11 PM EDTTornado WarningFFCTalbot, Taylor, Upson34 min
Oct 10, 6:16 PM EDTSpecial Weather StatementFFCPike29 min
Oct 10, 6:21 PM EDTTornado WarningFFCPike, Spalding24 min
Oct 10, 6:24 PM EDTTornado WarningFFCJohnson, Washington36 min
Oct 10, 6:26 PM EDTSpecial Weather StatementFFCFloyd, Haralson, Polk34 min
Oct 10, 6:33 PM EDTTornado WarningFFCCarroll, Coweta, Douglas, Fulton27 min
Oct 10, 6:42 PM EDTTornado WarningFFCHall, Jackson48 min
Oct 10, 6:44 PM EDTSevere Thunderstorm WarningFFCFloyd, Haralson, Polk31 min
Oct 10, 6:45 PM EDTTornado WarningFFCLamar, Monroe, Upson45 min
Oct 10, 6:49 PM EDTTornado WarningFFCClayton, Fayette, Henry, Spalding26 min
Oct 10, 6:51 PM EDTSpecial Weather StatementFFCToombs24 min
Oct 10, 6:55 PM EDTTornado WarningFFCFloyd, Polk35 min
Oct 10, 6:56 PM EDTSpecial Weather StatementFFCHarris34 min
Oct 10, 7:02 PM EDTSpecial Weather StatementFFCClayton, Cobb, Douglas, Fulton, Paulding28 min
Oct 10, 7:05 PM EDTTornado WarningFFCHenry, Spalding25 min
Oct 10, 7:17 PM EDTTornado WarningFFCClayton, Henry28 min
Oct 10, 7:24 PM EDTTornado WarningFFCButts, Henry, Lamar, Monroe36 min
Oct 10, 7:26 PM EDTSevere Thunderstorm WarningFFCBartow, Chattooga, Floyd, Gordon34 min
Oct 10, 7:27 PM EDTSpecial Weather StatementFFCClayton, Cobb, DeKalb, Fulton33 min
Oct 10, 7:39 PM EDTTornado WarningFFCClayton, Henry22 min
Oct 10, 7:47 PM EDTTornado WarningFFCClayton, DeKalb, Henry28 min
Oct 10, 7:52 PM EDTSpecial Weather StatementFFCHenry23 min

Nearby

Flash Flood Watches in Georgia, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.